Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 24, NWS Las Vegas, NV

August 2, 2017Mohave County, Arizona; Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 2, 2017, 6:02 PM MST for Mohave County, Arizona; Clark County, Nevada. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2017, 6:02 PM MST (01:02 UTC)
Expired
Aug 2, 2017, 6:30 PM MST
In force
28 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Mohave County, AZ, Clark County, NV

The radar

The Las Vegas radar (KESX), 41 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 1.0 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2017-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 706 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2017-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
706 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
3193 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

466 
WUUS55 KVEF 030102
SVRVEF
AZC015-NVC003-030130-
/O.NEW.KVEF.SV.W.0024.170803T0102Z-170803T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
602 PM PDT WED AUG 2 2017

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  Northwestern Mohave County in northwestern Arizona...
  Central Clark County in southern Nevada...

* Until 630 PM PDT/630 PM MST/

* At 602 PM PDT/602 PM MST/, a severe thunderstorm was located 8 
  miles east of Hoover Dam, or 13 miles east of Boulder City, and 
  was nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Boulder Beach, Callville Bay Campground, Boulder Beach Campground,
  Callville Bay, Hoover Dam, Lake Mead National Recreation Area and
  Willow Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake Mead, get away from the water and move indoors or 
inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3586 11466 3607 11486 3625 11458 3596 11436
TIME...MOT...LOC 0102Z 234DEG 49KT 3602 11459 

HAIL...1.00IN
WIND...60MPH
 
$$

JH
2 follow-up statements
743 
WWUS55 KVEF 030119
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
619 PM PDT WED AUG 2 2017

AZC015-NVC003-030130-
/O.CON.KVEF.SV.W.0024.000000T0000Z-170803T0130Z/
Mohave AZ-Clark NV-
619 PM PDT WED AUG 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM
PDT/630 PM MST/ FOR NORTHWESTERN MOHAVE AND CENTRAL CLARK COUNTIES...

At 618 PM PDT/618 PM MST/, a severe thunderstorm was located near 
Hoover Dam, or 12 miles east of Boulder City, and was nearly 
stationary.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Boulder Beach, Callville Bay Campground, Boulder Beach Campground,
Callville Bay, Hoover Dam, Lake Mead National Recreation Area and
Willow Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake Mead, get away from the water and move indoors or 
inside a vehicle. remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3586 11466 3607 11486 3625 11458 3596 11436
TIME...MOT...LOC 0118Z 231DEG 40KT 3604 11462 

HAIL...1.00IN
WIND...60MPH
 
$$

JH
619 
WWUS55 KVEF 030125
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
625 PM PDT WED AUG 2 2017

AZC015-NVC003-030134-
/O.EXP.KVEF.SV.W.0024.000000T0000Z-170803T0130Z/
Mohave AZ-Clark NV-
625 PM PDT WED AUG 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MOHAVE AND
CENTRAL CLARK COUNTIES WILL EXPIRE AT 630 PM PDT/630 PM MST/...
                
The storm near Hoover Dam which prompted the warning has weakened 
below severe limits, and no longer poses an immediate threat to life 
or property. Therefore the warning will be allowed to expire.

LAT...LON 3586 11466 3607 11486 3625 11458 3596 11436
TIME...MOT...LOC 0124Z 234DEG 49KT 3609 11454 

$$

JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 1:35 PM MST, 4 hours 27 minutes earlier.

Area forecast discussion, Aug 2, 1:35 PM MST, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
135 PM PDT Wed Aug 2 2017

.SYNOPSIS...Scattered to numerous thunderstorms are expected across
the region the next few days. A few stronger storms will pose the
risk of flash flooding and strong winds. Thunderstorm coverage will
trend more isolated and shift eastward Friday into the weekend with
thunderstorm activity becoming more limited to the higher terrain
by Sunday. Temperatures will be near normal through the period.

&&

.SHORT TERM...Today through Friday Morning

Scattered thunderstorm activity is underway this afternoon across
mainly the higher terrain north and east of Las Vegas.
Meanwhile...widespread cloud cover has suppressed development thus
far across most of San Bernardino county.   Still anticipating a
significant uptick in convection propagating into the lower
elevations this evening, thanks in part to substancial daytime
heating and instability build up, a moderate mid level flow, and
broad divergence aloft promoting lift. High resolution guidance
suggests strong storms moving west out of Mohave county, merging
with activity propagating southwest out of Lincoln county and SW
Utah, then developing westward as a large complex across the SB/Inyo
county line region this late this evening.  The most favorable
timeframe for the Las Vegas metro to see storm activity with this
pattern will be in the 5 - 11pm time frame.  Flash Flooding will be
possible with the strongest storms but storm motion of 10-15 mph
will tend to limit precipitation amounts somewhat. Greatest Flash
Flood risk will likely be across the Death Valley region later this
evening.

Tonight, the complex which develops this evening will gradually push
west across Western San Bern and southern Inyo Counties while a vort
max moves across southern Mohave into eastern San Bern counties
overnight. This vort max may ignite some additional showers and
storms overnight, and I maintained slight/chance PoPs overnight
across the southern two thirds of the region with this feature in
mind.  This same feature will push abundant cloud cover into the
region Thursday which will complicate the thunderstorm outlook by
potentially reducing the daytime heating curve and instability build
up.   Current outlook suggests best potential for additional storms
tomorrow may come in the form of a complex moving southeast out of
Lincoln and Nye counties and pushing into northern Mohave county,
possibly Clark County during the late evening.

Bottom line...the next couple days will be active so be prepared for
strong winds, locally heavy rainfall, and dangerous lightning if
you encounter thunderstorm activity. And as is the nature of the
monsoon, a few locations will get missed entirely.

.LONG TERM.... Friday through Wednesday

It looks like the disturbance that moves around the southern
periphery of the Great Basin ridge over southern California during
the short term will be become less of a player on Friday as the
feature is progged to be along the central California coast. This
00z cycle of models is more bullish that the airmass across the
Mojave Desert and northwest Arizona will see less convection as mid-
level drying and warming associated with more westerly flow aloft
limits instability. GFS precipitable water values on Friday range
mostly between 0.75"-1.25", but by next Wednesday values range
mostly between 0.50-0.75". Models do insists there will be enough
moisture and instability each day associated with the Great Basin
convergence zone running from northern Inyo County northeast into
northern Lincoln County to support a slight chance of showers and
thunderstorms. Outside of thunderstorms no significant winds are
forecast while high temperatures will be at or slightly below
normal during the period.
&&

.FIRE WEATHER...Scattered to numerous thunderstorms expected the
next couple of days, with gradually drying commencing Friday. Over
the weekend, storm activity will begin favoring the higher terrain
of mainly southern Nevada and Northwest Arizona. Even drier
conditions are expected to push in next week, with only isolated
thunderstorms expected across the southern Great Basin and higher
elevations of Mohave county. Temperatures will be near normal
through the period.

&&

.HYDROLOGY...Creeks, streams and rivers in northern Inyo County
have shown decreasing flows over the last couple of days. However,
some road closures continue in the area. Bishop Creek Bypass and Big
Pine Creek Bypass continue to be utilized to minimize flows through
Bishop and Big Pine. Increasing moisture will bring increasing
thunderstorm chances, which could produce additional runoff that
could rapidly increase flows beginning on Wednesday. Remember, never
drive through flooded roadways or around barricades. Also,
pastureland or farmland adjacent to creeks, streams or rivers could
experience areas of standing water.
&&

.AVIATION...For McCarran...Prevailing light, easterly flow around 8
knots or less this afternoon could change quickly this evening as
thunderstorm outflows will likely move through the valley at some
point. The best time period for this to occur will be between 01z-
05z but there is low confidence as to the direction and strength at
which these should occur. Consensus has a brief, southeast push
during that time frame which has been included in the current
package. Otherwise, SCT-BKN mid/high clouds are expected overnight
with south to southwest winds around 10 knots or less becoming light
and variable Thursday morning. These will again turn easterly late
morning with increasing chances for showers and storms tomorrow
afternoon/evening around the valley.

For the rest of southern Nevada, northwest Arizona and southeast
California...Diurnal wind pattern is expected through late this
afternoon before shower and storm development increases which could
push brief, erratic wind gusts and wind shifts through the terminals
this evening. Best timing for this activity will be 00z-06z. Have
included VCTS as all sites as confidence is low in storms directly
passing over any of the terminals at this time. Once storms die down
overnight, similar wind pattern is expected  into Thursday with
primarily light, diurnal winds through late Thursday afternoon when
coverage of showers and storms increases across the region.

&& &&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM/FIRE WEATHER...Outler
LONG TERM...Pierce
AVIATION...Guillet

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 2, 4:49 PM MST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
449 PM PDT WED AUG 2 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     TSTM WND GST     11 W VALENTINE          35.38N 113.85W
08/02/2017  E60 MPH          MOHAVE             AZ   TRAINED SPOTTER

            SPOTTER IN VALLE VISTA AREA REPORTED
            ESTIMATED WIND GUST OF 60 MPH AND BLOWING
            DUST WITH QUARTER MILE VISIBILITY.

&&

CK
Local storm report, Aug 2, 5:10 PM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
510 PM PDT WED AUG 2 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     NON-TSTM WND DMG 11 W VALENTINE          35.41N 113.86W
08/02/2017                   MOHAVE             AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED SMALL LIMBS DOWN
            AND STREET SIGNS DOWN NEAR VALLE VISTA.

&&

CK
Local storm report, Aug 2, 5:11 PM MST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
511 PM PDT WED AUG 2 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     11 W VALENTINE          35.41N 113.86W
08/02/2017                   MOHAVE             AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED SMALL LIMBS DOWN
            AND STREET SIGNS DOWN NEAR VALLE VISTA.

&&

CK
Local storm report, Aug 2, 5:23 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
523 PM PDT WED AUG 2 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     FLASH FLOOD      11 ENE PANAMINT SPRINGS 36.40N 117.28W
08/02/2017                   INYO               CA   LAW ENFORCEMENT

            CHP RELAYED REPORT FROM DEATH VALLEY
            OFFICIALS OF MUD AND DEBRIS ALONG HWY190.

&&

CK

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 5:14 PM MSTSevere Thunderstorm WarningVEFMohave61 min
Aug 2, 5:40 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Aug 2, 6:31 PM MSTSevere Thunderstorm WarningVEFMohave44 min
Aug 2, 7:03 PM MSTFlash Flood WarningVEFMohave3 hr
Aug 2, 9:54 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Aug 3, 2:27 AM MSTFlash Flood WatchVEFMohave21 hr
Aug 2, 6:35 PM MSTSevere Thunderstorm WarningVEFClark25 min
Aug 2, 6:45 PM MSTSevere Thunderstorm WarningVEFClark30 min
Aug 3, 4:47 PM MSTFlash Flood WarningVEFLincoln3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Severe Thunderstorm Warnings in Nevada, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.